Capecitabine, an oral prodrug of 5-fluorouracil (5-FU), is approved for early-stage and advanced colorectal cancer and metastatic breast cancer. Cardiotoxicity of 5-FU is well described in the literature. However, cardiac adverse effects of capecitabine are poorly described. We report a case of coronary vasospasm induced by capecitabine. A 41-year-old female with metastatic breast cancer presented with chest pain 3 days after starting capecitabine. The chest pain was relieved by rest and exacerbated by exertion. Her physical examination was unremarkable except for a rapid heart rate of 100 bpm. Electrocardiogram test showed no acute ischemic changes. Troponin tests were negative. CT angiography of the chest was negative for acute pulmonary embolism. An echocardiogram showed a left ventricular ejection fraction of 60% without any wall motion abnormalities. The chest pain resolved with aspirin and analgesic use. She was discharged following an inconclusive cardiac workup. Further use of capecitabine was discontinued.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
This article is licensed under the Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC). Usage and distribution for commercial purposes requires written permission. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.